Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Facial WastingFacial Wasting
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sudden Changes in Fat???
Apr 22, 2012

Hi there-- Been on pretty much the same cocktail for over 11.5 years (Kaletra, Viread, Epzicom). Steadily undetectable, T cells right now are at 775. Cholesterol remains at a safe 180 (LDL) and my good (HDL) is fine. I lift weigghts and workout regularly for years and always have been in amazing shape. Just in the past 12 months (I am 38), I notice that all of my pants that always fit snug around my legs are now much looser. My arms and legs look more veiny than ever and the texture of my skin overall just seems more lazy, where I can pinch more of the flesh. If I hadn't had side effects like this in 11+ years and have clicnically been doing so well, could out of nowhere I suddenlly be getting lipo? It is really throwing me for a loop and making me a bit down.. I had thought you can count these side effects out if you have long term seen no changes.. Any advice on what I can do or if this is somewhat of a popular situation after years of not seeing such a thing? Thanks! Jay NYC 38

Response from Dr. Pierone

Hello, and thanks for posting.

The onset of lipoatrophy may be insidious and it sometimes takes over a decade for the loss of fat to become apparent. If fat loss if mild, it may not be noticeable until a threshold has been crossed.

The regimen you are on is quadruple therapy, and studies have shown no additional benefit with 4 antiretroviral drugs, but more side effects. Kaletra is actually very potent and has been used as monotherapy with good results for many patients. One approach would be to sequentially discontinue the Viread and Epzicom and simply stay on the Kaletra. If this strategy worked out (and it usually does), there would be less mitochondrial toxicity from the nukes, and less fat loss going forward. If Kaletra alone is not potent enough to control viral replication, then addition of an NNRTI (Sustiva, Intelence) or integrase inhibitor Isentress would represent fall back options.

I hope this information helps and best of luck!



Previous
Fat transfer and Bioalcamid
Next
Plastic Surgery for HIV+?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement